Print this page    •   Back to Web version of article

International News
Treatment Action Campaign Chair Zackie Achmat's Doctor Says Heart Attack Not Caused by Antiretroviral Medication

March 29, 2005

South African HIV/AIDS advocacy group Treatment Action Campaign Chair Zackie Achmat, who is HIV-positive, on Monday said that he is "convinced" that the heart attack he experienced on Thursday was not caused by the antiretroviral medications he has been taking, reports (de Villiers,, 3/28). Achmat is recovering at home, according to TAC spokesperson Nathan Geffen, who added, "The doctor said [the heart attack] was unlikely to be related to his HIV and his antiretroviral treatment" (Reuters, 3/29). Dr. Jantjie Taljaard, head of the infectious diseases unit at Tygerberg Hospital in Cape Town, South Africa, said there is "no indication" that Achmat's three antiretroviral medications could cause heart problems, according to According to Geffen, Achmat's heart attack likely was a result of his being overweight, getting little exercise and experiencing high stress levels (, 3/28).

Back to other news for March 29, 2005

Reprinted with permission from You can view the entire Kaiser Daily HIV/AIDS Report, search the archives, or sign up for email delivery at The Kaiser Daily HIV/AIDS Report is published for, a free service of the Kaiser Family Foundation, by The Advisory Board Company. © 2004 by The Advisory Board Company and Kaiser Family Foundation. All rights reserved.

This article was provided by Henry J. Kaiser Family Foundation. It is a part of the publication Kaiser Daily HIV/AIDS Report. You can find this article online by typing this address into your Web browser:

General Disclaimer: is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.